Virginia, 2021

Hail and Damaging Winds in Virginia, March 27, 2021

March 27, 2021 · NWS RNK · 15 events in 5 counties and zones

Thunderstorms formed along and south of a warm front in Virginia. These tall early season storms were able to take advantage of low freezing levels and dropped large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms formed along and south of a warm front in Virginia. These tall early season storms were able to take advantage of low freezing levels and dropped large hail. Largest hail sizes of up to 2 inches in diameter were reported in southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 27, 10:51 AM EST, 7 minutes earlier.

Area forecast discussion, Mar 27, 10:51 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1151 AM EDT Sat Mar 27 2021

.SYNOPSIS...
A warm front just south of the region will move north this
afternoon resulting in increasing cloud cover and a threat for
showers. A strong cold front will sweep across the region
Sunday bringing more showers and a chance for thunderstorms.
Cooler but dry weather will return for Monday as high pressure
returns early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Saturday...

A warm front was oriented east-west along the I-40 corridor, just
south of the region. This feature will move north resulting in
increasing cloud cover. Strong isentropic lift across the front
will result in numerous showers, especially across the southern
2/3rds of the CWA, generally along and south of 460. There is a
chance for showers to the north of 460, but see very little if
any precipitation making it north of I-64 per the east to west
orientation of the system. The morning RNK sounding was dry and
this is indicative of the airmass north and east of Roanoke.
That said, the strong isentropic lift is helping to generate an
organized area of showers and thunderstorms over eastern TN and
western NC. The convective models show this activity moving east
across the North Carolina High Country and Grayson Highlands
early this afternoon, then favoring an east-southeast
trajectory along and south of the VA/NC border this afternoon.
Due to the stable air on the east side of the mountains, expect
the activity to weaken, but there is still a marginal risk for
some hail producing storms over our southwestern CWA...Marion VA
to Boone NC.

Temperatures this afternoon will be the warmest in the northeast
CWA...NE of LYH, where the sun will shine the longest.
Rapidly increasing cloud cover across areas south and west of
Lynchburg will put a damper on the temperature rise and with
precipitation expected to move across much of the western and
southern CWA, it will most likely result in falling temperatures
there.

The Warm front lifts north tonight and should see a lull in
precip though will not completely go pop free, keeping slight
chance at least in the evening. Models are close in agreement in
bringing leading edge of cold frontal showers/some
thunderstorms to our western doorstep by 12z Sunday. Will lean
toward model blend with likely pops from the WV mountains into
far SW VA and across the I-64 to U.S. 60 corridor, per some
better upper forcing moving across northern VA, with chance pops
elsewhere.

High temps may be a little cooler if we cloud up faster and rain is
more predominant, but have warm front moving through and
temperatures starting out in the 40s/50s, so should have highs not
as warm as Friday, but still running about 10 degrees above normal,
with mid 60s to around 70 in the mountains, to lower to mid 70s east.

Warm air advection and cloud cover should keep lows tonight mild in
the 50s.

Forecast confidence is medium/average on temperatures and
thunderstorm chances, but higher on pops today and cloud cover.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EDT Saturday...

     A strong cold front brings the risk for severe storms and windy
conditions Sunday, followed up by a cooldown early next week...

An active end to the weekend as strong low level jet and cold front
push into the region. The aforementioned low level jet will be
screaming at 50 kts + out of ahead of the boundary supplying us with
warm temperatures and plenty of Gulf of Mexico moisture which will
be the storm fuel by Sunday afternoon. As of now the Storm
Prediction Center keeps the entire CWA in a Slight Risk for severe
weather with main threat of damaging winds and heavy rain during the
Sunday afternoon and early evening timeframe. Latest hi-res and
synoptic guidance agree with this timing with a lean toward Sunday
midday into Sunday afternoon for a frontal passage. Overall the Euro
remains the fastest with initiation from west to east from 13z-
20z while the NAM and GFS are a bit later from 16z-22z. One
concern that remains though as a limiting factor would be cloud
cover which could reduce any heating at the surface which in
turn limits instability. The best bet as it stands now per the
modeling for clouds to break looks be along and east of the Blue
Ridge. Even with that said a decent low level jet overhead,
good deep layer shear, PWATS OF 1.25-1.5"+, and fairly good mid-
level lapse rates need to be monitored closely in the coming
model runs to see how the threat materializes. For now opted for
a blend of the Euro, NAM, and GFS with a front arriving late
Sunday morning into midday pushing east into Sunday afternoon
and evening. Current confidence is moderate in regards to timing
and high for the best chance of severe weather with better
instability out east into the Virginia/North Carolina Piedmont.

As for hydro concerns we remain highlighted with a Marginal Risk for
excessive rainfall across the Greenbrier Valley, Mountain Empire,
and North Carolina Mountains. These areas look to see some of the
heaviest rainfall from showers and storms prior to the front
Saturday night into early Sunday morning and with the frontal
passage itself. Decent PWATS of 1.25-1.5" surging in with the low
level jet on't help as well in mitigating a concern for localized
urban/small stream flooding. Rainfall amounts overall will be around
1-1.5' in these locations with amounts around 0.5-1" further east of
the I-81 corridor.

The front looks to clear the area Sunday evening leaving in it's
wake a 12 hour window of windy conditions along with limited snow
shower activity over the West Virginia mountains. This is due part to
significant pressure rises as our upper trough intensifies and brief
high pressure pushes in from the Ohio River Valley. Winds will be
right around advisory level late Sunday evening into Monday
morning with gusts upwards of 40 to 50 mph. Higher gusts could
be possible along the higher ridges above 3500 feet with a
strong mixed layer above.

Life behind the front is much cooler to start out the workweek. High
pressure delivers a snap back to reality that we are still in March
with wake up temperatures Monday morning around freezing west of the
Blue Ridge with mid to 30s and low 40s elsewhere around the region.
Temperatures look to rebound Monday in the mid to upper 50s in the
west with low to mid 60s in the east.

By Tuesday a southern stream wave looks to approach the region. The
center of low pressure looks to track up from Georgia into the
coastal Carolina. As for modeling with this system the Euro remains
the wettest and furthest north compared to the GFS which keeps the
system confined to North Carolina. For now opted to blend the 2
models together keeping chance PoPs along and south of the US-460
corridor Tuesday afternoon and evening. The system departs quickly
as low pressure intensifies at the North Carolina coast. Meanwhile our
next cold front and deep digging upper level trough will be on the
move for the middle part of the workweek.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 457 AM EDT Saturday...

..Another strong cold front arrives midweek bringing with it some
April Fool's mountain snow...

Our southern stream low pressure continues to intensify off the
North Carolina coast while a sharp upper level trough and cold front
push in. The front looks to push through the region from west to east
Wednesday into Thursday. Meanwhile a southern stream wave will ride
the boundary north in hopes to capture our coastal Carolina low
which looks to depart for the New England states late Wednesday
night into Thursday morning. Both the GFS and Euro illustrate this
nicely with a front plowing through the region Wednesday followed up
by ample cold air advection racing in as the resultant southern
stream system works up the boundary toward.

With cold air in play that means a transition from rain/scattered
storm Wednesday with highs in the 70s to a rain/snow mix for April
Fool's Thursday as temperatures struggle to reach 50 degrees.
Highest confidence for any snow activity would be west of the Blue
Ridge where the colder air looks to arrive first. Upslope snow
showers will continue over the mountains into Friday as gusty
northwesterly flow takes over out ahead of our incoming high
pressure system. Once again we could be looking at another strong
wind event Thursday night into Friday before things calm down and
turn cooler for the weekend ahead.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM EDT Saturday...

VFR/SKC at 12z will turn to lowering cigs but VFR this afternoon
with rain moving into BLF/BCB by 18-19z and ROA/LYH/DAN by
19-21z.

As we head through this evening cigs will be lowering to MVFR in
the west, with IFR east from ROA to LYH/DAN as rain will be gone
but low level moisture sticks around. Main line of
showers/storms holds off til after 12z Sunday.

Winds stay light and mainly from southeast to south through the
period.

Extended Aviation Discussion...

A strong front will move through the area Sunday with sub-VFR
conditions during this time, with showers/gusty thunderstorms.
Storms move east by end of the day Sunday with windy west-
northwest winds Sunday evening, then VFR conditions once again
expected for Monday before another system arrives Mid- Week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RR/WP
NEAR TERM...PM/WP
SHORT TERM...ET
LONG TERM...ET/VFJ
AVIATION...MBS/WP
Hazardous weather outlook, Mar 27, 2:50 AM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
350 AM EDT Sat Mar 27 2021

VAZ032>035-043>047-058-059-280800-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
350 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday afternoon could become strong to severe.
Damaging wind will be the main threat, but an isolated tornado and
large hail cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

VAZ010>014-016>020-022>024-WVZ042>044-507-508-280800-
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
350 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday could become strong to severe. Damaging wind is
the main threat, though isolated large hail is also possible.

In addition, gusty west to northwest winds may gust over 45 mph late
Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

NCZ001-002-018-VAZ007-009-015-280800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-
350 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

An isolated thunderstorm this afternoon and evening could bring
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday could become strong to severe. Damaging wind is
the main threat, though isolated large hail is also possible.

In addition, gusty west to northwest winds may gust over 45 mph late
Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

NCZ003>006-019-020-280800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
350 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

An isolated thunderstorm this afternoon and evening could become
strong to severe, producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday afternoon could become strong to severe.
Damaging wind will be the main threat, but an isolated tornado and
large hail cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

In the hours before

Special weather statement, Mar 27, 10:26 AM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1126 AM EDT Sat Mar 27 2021

NCZ001-018-VAZ007-009-015-271630-
Ashe-Watauga-Tazewell-Grayson-Smyth-
1126 AM EDT Sat Mar 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ASHE...SMYTH...SOUTHWESTERN TAZEWELL AND SOUTHWESTERN
GRAYSON COUNTIES...

At 1124 AM EDT, radar indicated strong thunderstorms were located
from 11 miles northwest of Walnut Hill to 8 miles southeast of
Bristol Tn to near Erwin. Movement was northeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms with quarter size hail being reported around Johnson
City.

Locations impacted include...
Marion...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
and Lansing.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3635 8183 3637 8173 3641 8174 3647 8170
      3657 8169 3663 8160 3679 8170 3693 8183
      3696 8178 3709 8186 3720 8166 3721 8156
      3706 8139 3706 8140 3703 8146 3690 8133
      3682 8129 3642 8157 3630 8191
TIME...MOT...LOC 1524Z 237DEG 41KT 3671 8235 3649 8209 3618 8237

RR

The radar

The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
March 27, 10:58 AM EST
Where
Grayson County, Volney
Measured
1.25 in hail
Reported by
Public
Coordinates
36.620, -81.380

Hail, Grayson

When
March 27, 12:05 PM EST
Where
Grayson County, 2 mi ESE of Elk Creek
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.709, -81.147

Hail, Grayson

When
March 27, 12:06 PM EST
Where
Grayson County, 3 mi NNE of Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.660, -81.129

Hail, Grayson

When
March 27, 12:06 PM EST to 12:10 PM EST
Where
Grayson County, 4 mi SSW of Spring Vly to 5 mi NW of Baywood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.676, -81.098

Hail, Grayson

When
March 27, 12:15 PM EST
Where
Grayson County, 1 mi W of Fries
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -80.988

Hail, Carroll

When
March 27, 12:18 PM EST
Where
Carroll County, 0.69 mi S of Hilltown
Measured
2 in hail
Reported by
Public
Coordinates
36.720, -80.980

Hail, Carroll

When
March 27, 12:20 PM EST
Where
Carroll County, 0.69 mi S of Chestnut Yard
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.720, -80.930

Hail, Carroll

When
March 27, 12:29 PM EST
Where
Carroll County, 3 mi ESE of Byllesby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.763, -80.880

Hail, Carroll

When
March 27, 12:30 PM EST to 12:34 PM EST
Where
Carroll County, Hillsville
Measured
2 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
36.770, -80.730

Hail larger than the size of golf balls, caused widespread damage around Hillsville, including numerous cars. Several roofs in the area had to be repaired due to the damage.

Hail, Carroll

When
March 27, 12:31 PM EST
Where
Carroll County, 3.22 mi NNW of Eona
Measured
1 in hail
Reported by
Public
Coordinates
36.770, -80.800

Hail, Galax (C)

When
March 27, 12:32 PM EST
Where
Galax (C) County, 3 mi ESE of Galax
Measured
1.5 in hail
Reported by
Public
Coordinates
36.653, -80.870

Thunderstorm Wind, Smyth

When
March 27, 12:40 PM EST
Where
Smyth County, 6 mi SW of Thomas Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.709, -81.647

A tree was blown down by thunderstorm winds on Mill Creek Road.

Thunderstorm Wind, Smyth

When
March 27, 12:47 PM EST
Where
Smyth County, 3.54 mi SW of Teas
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.730, -81.490

A tree was blown down by thunderstorm winds on Comers Creek Road.

Hail, Floyd

When
March 27, 12:55 PM EST
Where
Floyd County, 2 mi ESE of Willis
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.839, -80.447

Some cosmetic damage to roofing and vehicles was observed.

Hail, Floyd

When
March 27, 1:07 PM EST
Where
Floyd County, 1 mi SSW of Floyd
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.907, -80.327

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949550, 949567, 949568, 949569, 949570, 949576, 949573, 949574, 949578, 949575, 949577, 949579, 949581, 949571, 949572.